How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 11267
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
48069651
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

coming off diamox

Resolved Question:

Hi i have been on diamox to reduce the pressure on my left eye and see if it could help my Reitina Pigmentosia. My eye doctor thinks it has stablised the pressure but not helped my RP. so I went off Diamox 7 weeks ago. the side effect has been really shocking. I have had pains in my hands, ear pains now seem to go and can't sleep cos of shocking visions. I feel worried and depressed about things that did not bother me before. My enery and zeal has gone down. Is there anything I can do to help my body settle back to its normal level? Is there any medication that can help? Your help will be much appreciated.
Submitted: 5 years ago.
Category: Eye
Expert:  Dr. Rick replied 5 years ago.

Dr. Rick :

Hi. I'm online and happy to answer your question today.

Customer:

Thanks. Can you please start now.

Customer:

Hi There, Dr. Rick are you there?

Customer:

i don't seem to find your answer online

Dr. Rick :

Sorry about that. I had to step away from my computer for moment.

Dr. Rick :

It would be unusual for your symptoms to be from stopping the use of the Diamox.

Dr. Rick :

Also, diamox will not treat your RP. That being said, some ophthalmologists use diamox to try and decrease the macular edema that can occur in the later stages of this untreatable genetic disease. At the macular edema decreases central vision any improvement in this condition may help with visual function to some degree.

Dr. Rick :

Since you are having such significant symptoms I think it would be best for you to be examined by an internal medicine MD, the sooner the better.

Dr. Rick :

Does this make sense to you?

Dr. Rick :

And, now, the obligatory word from our sponsors: :o)


I hope that this information was helpful for you. Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you very much.

Positive Feedback and/or Bonus is welcomed and appreciated.


 

Dr. Rick :

Good Morning......actually I think it is evening on your side of the planet right now.....my screen shows that you have entered the chat room. I was just answering your question. Is there anything you would like to ask me?

Customer:

I have been on diamox for 7/8 months and have had the above symptoms after stopping the tablet.

Dr. Rick :

In over 2 decades of treating retinal problems I've never had any patient experience symptoms like yours after chronic use of Diamox. That being said, with newer meds for treating macular edema (and eye pressure) oral diamox is being used much less frequently now.

Dr. Rick :

Your symptoms are very severe and, as you know, are impacting your ability to function. Because of this I think a complete physical exam along with indicated lab workup should be done. An internal medicine MD is the best person to do this for you.

Customer:

ok i have seen doctors and after examining me they tell me I am ok and try to prescribe sleeping tablets. now should i go back to diamox and try it and also i am seeing my eye doctor soon re a cataract surgery what should i tell him regarding this problem?

Dr. Rick :

If your cataract is significant enough to be decreasing your vision I recommend having it taken out. It will not hurt your RP to do this.

Dr. Rick :

I wouldn't recommend going back on the diamox. If it didn't help your RP/macular edema by now it is not going to. I'd go with the sleeping meds and other treatment that your doc recommends.

Customer:

Any impact on macular edema. i feel the pressure since i stopped the diamox tablet?

Dr. Rick :

Eye pressure is not something that you can usually feel. If, however, your pressure is too high off the diamox there are a lot better ways to bring it down, such as using an eye drop like xalatan or travatan

Dr. Rick :

These medicines, however, will not help your RP or any macular edema you may have...../

Customer:

my cataract is on my left eye and affecting my vision and considering a clear vision i have on my right eye. the contrast left vs right is causing me to panic and get really disturbed and feel tired. what are my options other than the cataract operations

Dr. Rick :

Other then surgery to remove the cataract there are no treatments that will make the cataract better. Anyone who tells you different is just trying to steal your money.

Customer:

do you think after the surgery on the left eye I would be able to see clearly? i am worried i will see curved lines but clearly due to the macular edema?

Dr. Rick :

That is a very good point. You are correct. The cataract surgery will do nothing to improve your macular function and you may still have distortion do to your retinal issues. But I would think a even a little better vision would be useful given your history of RP

Customer:

This is something that scares the hell out of me. I don't have any choice but is there any impact if i wait to have the surgery and try to reduce the cataract from being advancing?

Dr. Rick :

Waiting to have the cataract removed will not hurt anything at all....it will not make it harder to do the surgery nor will it change your final visual potential. Also, there is nothing you can do, take, eat etc to change the rate that your cataract progresses. All the stuff you read on the internet and hear from people that can be done to improve or affect the progress of your cataract is untrue. Don't worry about waiting and don't waste your time and money with cataract "treatments"

Dr. Rick :

Does this make sense to you?

Dr. Rick :

The day is just starting here in Wisconsin and I've got to get ready to head to the OR for surgery. Is there anything else I can briefly help you with this morning?

Customer:

one last thing. i think i will wait for the surgery may be a year or so but how could i manage seeing different things in right and left eye. Is there anything i can do. may be wear a patch. my last questions

Customer:

thanks for your help.

Dr. Rick :

A patch is an excellent idea....it is an easy solution to a complex problem. You can also put scotch tape on your eyeglass lens; works the same but allows you to see around the edges some -- of course, with your RP you most likely have very little peripheral vision at this point.

Dr. Rick :

My pleasure. Best of luck to you.

Dr. Rick and other Eye Specialists are ready to help you

Related Eye Questions